Back to Ask the Diabetes Team Ask the Diabetes Team

From Philadelphia, Pennsylvania, USA:

My 10 year old son was diagnosed with type 1 diabetes when he was three, and recently I had my first experience with my son and DKA. Very frightening! He seems well and back to his old self today. He had two low blood sugar readings and two normal ketone readings today, but just now his blood sugar reading was 413 mg/dl [22.9 mmol/L]and the urine ketones were high! I've administered the appropriate insulin, and I am hoping all will be well. Should I send him to school tomorrow morning if his blood sugar and ketone readings are high even though he seems otherwise fine? Any insight would be helpful. Needless to say, I am extremely distraught.


You should be in contact with your diabetes team to see what you did, what you might have done differently and to help you with the specifics. Illness is usually the cause of most episodes of DKA [diabetic ketoacidosis] in addition to omitted insulin doses.

There are specific guidelines you should follow with illness associated DKA including extra blood glucose testing round the clock (i.e. every two to four hours), ketone checking (urine or blood strips), getting weight checked at home at least every six to eight ours, what types of fluids to encourage (salty fluids, how much with extra simple carbs), extra insulin (Regular or analog insulin usually about 10-20% more for hyperglycemia associated with illness and ketones) and when to contact the team for more assistance, what to do about diarrhea and vomiting aspects of illness, etc. Everyone who has diabetes should have a defined plan reviewed at least annually with their diabetes team so that appropriate home treatment can be provided and avoidance of true DKA and emergency room can be possible.


[Editor's comment: Also, see Sick Day Management . SS]

Original posting 7 Mar 2002
Posted to Sick Days and Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.